Minnesota, 2014

Heavy Snow in Minnesota, March 27, 2014

March 27, 2014 · NWS DLH · 2 events in 2 counties and zones

Light snow fell across the forecast area, but heavier snow of 6 inches to nearly a foot fell in a band from the east side of Mille Lacs Lake to the Twin Ports of Duluth/Superior.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Light snow fell across the forecast area, but heavier snow of 6 inches to nearly a foot fell in a band from the east side of Mille Lacs Lake to the Twin Ports of Duluth/Superior.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Mar 27, 5:29 AM CST, 31 minutes earlier.

Area forecast discussion, Mar 27, 5:29 AM CST, 31 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DULUTH MN
629 AM CDT THU MAR 27 2014

.UPDATE FOR 12Z AVIATION DISCUSSION BELOW...

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 446 AM CDT THU MAR 27 2014

SHORT TERM FOCUS ON PTYPE AND SNOWFALL AMOUNTS TODAY. ONLY MINOR
ADJUSTMENT FOR TIMING TO THE PREVIOUS FCST. NO CHANGES TO WINTER
WEATHER ADVISORY.

AT 430 AM...A STRONG SRLY FLOW WAS HELPING TO WARM TEMPERATURES
IN THE MIDDLE 30S ACROSS THE SRN PORTION OF THE FORECAST AREA.
MEANWHILE...A COOL NORTHEAST FLOW HAS KEPT TEMPS IN THE LOWER 20S
ALONG THE BORDERLAND KEEPING THE CENTRAL PORTION OF THE CWA IN A
STRENGTHENING BAROCLINIC ZONE. THIS TRANSITION ZONE WILL BECOMING
THE FOCUS FOR A CORRIDOR OF HEAVY SNOW THIS AFTERNOON. THIS
MORNING HOWEVER...SFC TEMPS WILL BE COOL ENOUGH TO SUPPORT
FREEZING DRIZZLE/RAIN OR PERIODS OF SLEET. AT 430 AM FZDZ WAS
REPORTED AT THE DULUTH AIRPORT/NWS OFFICE WITH A LIGHT GLAZING OF
ICE ON CARS.

TURNING TO THIS AFTERNOON. HIGH RES MODELS ARE INDICATING THE SFC
TROUGH/BAROCLINIC ZONE BECOMES ALIGNED FROM ROUGHLY GRAND
MARAIS...SW ALONG THE NORTH SHORE OF LAKE SUPERIOR TO DULUTH...AND
THROUGH THE MILLE LACS LAKE REGION THIS AFTERNOON. EAST OF THIS
LINE THERE WILL BE A NARROW REGION OF A RAIN/SNOW/SLEET MIX...THEN
TRANSITIONING TO ALL RAIN OVER NRN WISCONSIN. THE AXIS OF SNOW
WILL GRADUALLY SHIFT EAST THROUGH THE LATE AFTERNOON/EVENING AS
THE SFC LOW TRACKS ACROSS SOUTHERN WISCONSIN AND WINDS BACK OUT OF
THE NORTH...THEN NORTHWEST.

.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 446 AM CDT THU MAR 27 2014

SFC HIGH WILL BUILD INTO THE REGION FRIDAY AS SFC LOW QUICKLY MOVES
EAST. RESIDUAL CLOUDS WILL CONTINUE OVER THE ERN WISC ZONES HOWEVER
WILL NOT INCLUDE ANY LES AT THIS POINT AS 85H TEMPS LOOK MARGINAL
FOR SUFFICIENT INSTABILITY. FAST FLOW ALOFT WILL BRING A QUICK
CHANGE DURING THE WEEKEND AS A WARM ADVECTION REGIME DEVELOPS AND
STRENGTHENS OVER THE CWA SAT AFTN/EVENING. SATURATION WILL BE SLOW
TO OCCUR SO ANY POPS ARE CONFINED TO FAR NRN ZONES. A FRONTAL BDRY
WILL SLIDE SOUTH INTO THE AREA SUNDAY. POPS WILL INCREASE OVER THE
NRN MN ZONES AS DEEP LAYER MOISTURE INCREASES AND BDRY LYR
CONVERGENCE IS PROVIDED BY SFC FRONT. WARMING OF LOW LVL IS FCST SO
WILL GO WITH A DIURNAL TREND TO PTYPE WITH  SNOW IN MORNING AND RAIN
IN THE AFTERNOON. AT THIS POINT ONLY LIGHT QPF IS EXPECTED. MDLS
THEN SWING A MID LVL TROF ACROSS THE CTRL PLAINS SUNDAY NIGHT AND
MONDAY. THIS WILL ASSIST IN THE FORMATION AND STRENGTHENING OF A SFC
LOW ALONG THE AFOREMENTIONED SFC BDRY. MDL CONSENSUS IS THAT THE
LOW WILL MOVE FROM THE WRN HIGH PLAINS INTO THE VICINITY OF NERN
IA/SERN MN/SWRN WI BY LATE MONDAY. PRECIP SHOULD INCREASE OVER MOST
OF THE REGION WITH A GRADUAL TRANSITION FROM RAIN SUNDAY EVENING TO
SNOW BY EARLY MONDAY. TOO EARLY REALISTICALLY TO SPECIFY MORE
PRECISE CHANGEOVER TIME BASED ON UNCERTAINTY IN LOW LEVEL THERMAL
FIELDS. INITIAL GUESSTIMATE FAVORS SERN HALF OF CWA FOR HIGHEST
POPS/QPF. MDLS HINT THAT PWATS MAY RISE CONSIDERABLY FOR THE LATE
WEEKEND/EARLY NEXT WEEK PERIOD. PWAT ANOMALIES OF 100 TO 150 PERCENT
OF NORMAL ARE FCST OVER WISC ZONES HOWEVER THIS AREA MAY SHIFT AS
TIME APPROACHES. WE MAY ALSO HAVE STRONG KINEMATICS WITH THIS
PARTICULAR SYSTEM SO WIND MAY BECOME MORE OF A FACTOR BY MONDAY. A
SFC HIGH SHOULD BRING AN END TO THE PRECIP BY TUESDAY EXCEPT THE FAR
ERN ZONES WHERE ENOUGH CYCLONIC MOIST CIRCULATION MAY BE LEFT TO
KEEP POPS GOING. TEMPS REMAIN BLO CLIMO THROUGH SATURDAY THEN A
BRIEF WARMUP SUNDAY BEFORE DROPPING BLO CLIMO MON/TUESDAY.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z FRIDAY MORNING)
ISSUED AT 625 AM CDT THU MAR 27 2014

WIDESPREAD PRECIPITATION TODAY AT ALL SITES EXCEPT KINL. EXPECT A
MIX OF PTYPES INITIALLY THIS MORNING BEFORE BECOMING PREVAILING
SNOW AT ALL MN SITES BY 16Z...AROUND 20Z AT KHYR. LIFR/IFR
CONDITIONS THROUGH MOST OF THE DAY WHERE PRECIP OCCURS AND
INCREASINGLY GUSTY WINDS AS LOW PRESSURE MOVES SOUTH OF REGION
THIS AFTERNOON.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  33  12  28   7 / 100  40   0   0
INL  30   3  25   4 /  40  10  10  10
BRD  35  10  30   8 / 100  20   0   0
HYR  38  14  32   5 / 100 100   0  10
ASX  36  16  31   8 / 100 100  10  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...WINTER WEATHER ADVISORY UNTIL 10 PM CDT THIS EVENING FOR MNZ012-
     019>021-025-026-033>038.

WI...WINTER WEATHER ADVISORY UNTIL 10 PM CDT THIS EVENING FOR
     WIZ001>004-006>009.

LS...NONE.
&&

SHORT TERM...GRANING
LONG TERM...CANNON
AVIATION...CANNON
Hazardous weather outlook, Mar 27, 4:05 AM CST, 1 hour 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
505 AM CDT THU MAR 27 2014

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-281015-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
505 AM CDT THU MAR 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A WINTRY MIX OF RAIN...FREEZING RAIN...SNOW...AND SLEET WILL BE
FOUND ACROSS MUCH OF THE NORTHLAND THIS MORNING. LOCATIONS IN
NORTHERN WISCONSIN CAN EXPECT PRIMARILY RAIN. THE PRECIPITATION
WILL CHANGE OVER TO ALL SNOW...HEAVY AT TIMES...THROUGH THE THE
AFTERNOON. PLEASE REFER TO THE LATEST FORECAST AND WINTER WEATHER
MESSAGE FOR DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SNOW WILL LINGER OVER NORTHERN WISCONSIN THIS EVENING WITH A FEW
INCHES OF ADDITIONAL ACCUMULATION THROUGH MIDNIGHT.

A SLOW MOVING COLD FRONT WILL BRING A MIX OF RAIN AND SNOW TO
PORTION OF THE NORTHLAND SUNDAY AFTERNOON...THROUGH MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SNOWFALL SPOTTERS ARE ASKED TO REPORT THEIR SNOW AND ANY ICE
ACCUMULATIONS TO THE NATIONAL WEATHER SERVICE.

LSZ121-140>148-281015-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
505 AM CDT THU MAR 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

SNOW...POSSIBILITY MIXED WITH SLEET AT TIMES...WILL PERSIST OVER
WESTERN LAKE SUPERIOR TODAY...GRADUALLY ENDING THROUGH THE EVENING.
WINDS WILL INCREASE OUT OF THE NORTHEAST TODAY WITH GUSTING TO 25
KNOTS. WAVES WILL BUILD 2 TO 4 FEET IN ICE FREE AREAS...MAINLY
ALONG THE NORTH SHORE. UNDER THESE CONDITIONS...THE ICE COVER ON
LAKE SUPERIOR WILL BECOME VERY UNSTABLE AND HAZARDOUS. DO NOT
VENTURE OUT ON THE ICE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A SLOW MOVING COLD FRONT WILL BRING A MIX OF RAIN AND SNOW TO
WESTERN LAKE SUPERIOR MONDAY INTO TUESDAY.

GRANING

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

In the hours before

Local storm report, Mar 27, 3:22 AM CST, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
422 AM CDT THU MAR 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 AM     SLEET            9 N BAYFIELD            46.94N 90.82W
03/27/2014  E0.00 INCH       LSZ147             WI   COCORAHS

            RAIN AND SLEET. COATING OF GLAZE.

&&

DCANNON
Local storm report, Mar 27, 3:56 AM CST, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
456 AM CDT THU MAR 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0454 AM     SLEET            LAKE NICHOLS            47.10N 92.53W
03/27/2014  E0.00 INCH       ST. LOUIS          MN   TRAINED SPOTTER

            .20 INCH. SIDEWALKS AND BLACK TOP ICY.

&&

DCANNON
Special weather statement, Mar 27, 4:25 AM CST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
525 AM CDT THU MAR 27 2014

MNZ035>037-271230-
NORTHERN AITKIN-SOUTHERN AITKIN-CARLTON/SOUTHERN ST. LOUIS-
INCLUDING THE CITIES OF...HILL CITY...AITKIN...DULUTH...CLOQUET
525 AM CDT THU MAR 27 2014

...ICY CONDITIONS FROM DULUTH TO BRAINERD...

A MIX OF SNOW AND FREEZING DRIZZLE HAS RESULTED IN ICY CONDITIONS
FROM THE DULUTH AREA...THROUGH CROMWELL...MCGREGOR...AND INTO THE
BRAINERD LAKES AREA. THIS INCLUDES HIGHWAY 210. IF
TRAVELING...SLOW DOWN AND ALLOW FOR EXTRA TIME TO REACH YOUR
DESTINATION. THE FREEZING PRECIPITATION WILL CHANGE OVER TO ALL
SNOW IN THE LATE MORNING TO EARLY AFTERNOON. EXPECT SEVERAL INCHES
OF SNOW ACCUMULATION THIS AFTERNOON.

GRANING
Local storm report, Mar 27, 5:44 AM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
644 AM CDT THU MAR 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 AM     FREEZING RAIN    HOLYOKE                 46.47N 92.39W
03/27/2014  M0.00 INCH       CARLTON            MN   TRAINED SPOTTER

            FREEZING DRIZZLE

&&

KK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, Southern Aitkin

When
March 27, 6:00 AM CST to 9:00 PM CST
Where
Southern Aitkin forecast zone
Reported by
Trained Spotter
Coordinates
46.608, -93.415 (the zone’s center; the record gives no point)

Heavy Snow, Southern St. Louis / Carlton

When
March 27, 6:00 AM CST to 9:00 PM CST
Where
Southern St. Louis / Carlton forecast zone
Reported by
Trained Spotter
Coordinates
47.091, -92.569 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2014Every state in 2014This day in weather historyWarnings in Minnesota, March 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 507316, 507317.